Skip to main content

Crandall-Rabinowitz Type Bifurcation for Non-differentiable Perturbations of Smooth Mappings

  • 761 Accesses

Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS,volume 205)


We consider abstract equations of the type \(F(\lambda ,u)=\tau G(\tau ,\lambda ,u)\), where \(\lambda \) is a bifurcation parameter and \(\tau \) is a perturbation parameter. We suppose that \(F(\lambda ,0)=G(\tau ,\lambda ,0)=0\) for all \(\lambda \) and \(\tau \), F is smooth and the unperturbed equation \(F(\lambda ,u)=0\) describes a Crandall-Rabinowitz bifurcation in \(\lambda =0\), that is, two half-branches of nontrivial solutions bifurcate from the trivial solution in \(\lambda =0\). Concerning G, we suppose only a certain Lipschitz condition; in particular, G is allowed to be non-differentiable. We show that for fixed small \(\tau \ne 0\) there exist also two half-branches of nontrivial solutions to the perturbed equation, but they bifurcate from the trivial solution in two bifurcation points, which are different, in general. Moreover, we determine the bifurcation directions of those two half-branches, and we describe, asymptotically as \(\tau \rightarrow 0\), how the bifurcation points depend on \(\tau \). Finally, we present applications to boundary value problems for quasilinear elliptic equations and for reaction-diffusion systems, both with small non-differentiable terms.


  • Nonsmooth equation
  • Lipschitz bifurcation branch
  • Formula for the bifurcation direction
  • Unilateral obstacle
  • Jumping nonlinearity
  • Reaction-diffusion system

Mathematics Subject Classification:

  • primary 35B32
  • secondary: 35J60
  • 35K57

*The paper is dedicated to Bernold Fiedler’s 60th birthday.

Financial support by the Czech Academy of Sciences (RVO:67985840) is gratefully acknowledged by the second author. The third author has been supported by the Grant 13-00863S of the Grant Agency of the Czech Republic and by RVO:67985840. The fourth author was supported by the Grant Agency of the Czech Technical University in Prague, grant No. SGS16/239/OHK4/3T/14.

This is a preview of subscription content, access via your institution.

Fig. 1.
Fig. 2.


  1. Crandall, M.G., Rabinowitz, P.H.: Bifurcation from simple eigenvalues. J. Funct. Anal. 8, 321–340 (1971)

    CrossRef  MathSciNet  MATH  Google Scholar 

  2. Crandall, M.G., Rabinowitz, P.H.: Bifurcation, perturbation of simple eigenvalues, and linearized stability. Arch. Ration. Mech. Anal. 52, 161–180 (1973)

    Google Scholar 

  3. Eisner, J., Kučera, M.: Bifurcation of solutions to reaction-diffusion systems with jumping nonlinearities. In: Sequeira, A., Beirao da V.H., Videman, J.H. (eds.) Applied Nonlinear Analysis. In honor of the 70th birthday of Professor Jindrich Nečas, pp. 79–96. Kluwer, New York (1999)

    Google Scholar 

  4. Eisner, J., Kučera, M., Recke, L.: Direction and stability of bifurcating branches for variational inequalities. J. Math. Anal. Appl. 301, 276–294 (2005)

    CrossRef  MathSciNet  MATH  Google Scholar 

  5. Eisner, J., Kučera, M., Recke, L.: Bifurcation direction and exchange of stability for variational inequalities on nonconvex sets. Nonlinear Anal. 67, 1082–1101 (2006)

    Google Scholar 

  6. Eisner, J., Kučera, M., Väth, M.: A variational approach to bifurcation points of a reaction-diffusion system with obstacles and Neumann boundary conditions. Appl. Math. 61(1), 1–25 (2016)

    CrossRef  MathSciNet  MATH  Google Scholar 

  7. Eisner, J., Väth, M.: Degree, instability and bifurcation of reaction-diffusion systems with obstacles near certain hyperbolas. Nonlinear Anal. 135, 158–193 (2016)

    CrossRef  MathSciNet  MATH  Google Scholar 

  8. Grisvard, P.: Elliptic Problems in Nonsmooth Domains. SIAM, Philadelphia (2011)

    CrossRef  MATH  Google Scholar 

  9. Kielhöfer, H.: Bifurcation Theory, 2nd edn. Springer, New York, Dordrecht, Heidelberg, London (2012)

    CrossRef  MATH  Google Scholar 

  10. Mimura, M., Nishiura, Y., Yamaguti, M.: Some diffusive prey and predator systems and their bifurcation problems. Ann. N. Y. Acad. Sci. 316, 490–510 (1979)

    CrossRef  MathSciNet  MATH  Google Scholar 

  11. Väth, M.: Instability of Turing type for a reaction-diffusion system with unilateral obstacles modeled by variational inequalities. Math. Bohem. (Prague, 2013), vol. 139, Proceedings of Equadiff 13, no. 2, 195–211 (2014)

    Google Scholar 

  12. Vejchodský, T., Jaroš, F., Kučera, M., Rybář, V.: Unilateral regulation breaks regularity of spatial patterns. Phys. Rev. E 96, 1–12 (2017)

    Google Scholar 

  13. Zeidler, E.: Nonlinear Functional Analysis and Its Applications, vol. I. Springer, New York (1986)

    CrossRef  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Lutz Recke .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2017 Springer International Publishing AG

About this paper

Verify currency and authenticity via CrossMark

Cite this paper

Recke, L., Väth, M., Kučera, M., Navrátil, J. (2017). Crandall-Rabinowitz Type Bifurcation for Non-differentiable Perturbations of Smooth Mappings. In: Gurevich, P., Hell, J., Sandstede, B., Scheel, A. (eds) Patterns of Dynamics. PaDy 2016. Springer Proceedings in Mathematics & Statistics, vol 205. Springer, Cham.

Download citation